Headaches and Beer


#1

Hey everyone. First post here, and I have a lot of questions, but I’ll start with this.
I’ve been taking Soylent for 60-80% of my calories for a few months, and one of the few side effects I noticed is that now when I drink a couple pints or more, I often get a headache that lasts hours. I’m about 178 lbs lean, and I’ve been a craft beer lover for years, so this is a bit distressing. I’ll (gladly) do some experimenting in the next couple weeks and see if it affects me more with malty and/or heavily hopped beers…

Anyone have similar experiences with alcohol?


#2

I only consume 4 liquids, all in copious amounts: Soylent, water, coffee, and beer. (not necessarily in that order) That is my life.

No headaches, sorry, IDK what to say, other than the obvious “maybe you’re not taking in enough water”.


#3

I love beer and it doesn’t give me a headache.

However, I don’t drink as much as I used to due to counting calories more closely.

I am not sure what medical conditions could cause headaches from beer. (assuming you aren’t talking about hangovers, of course) You could be allergic to some of the ingredients, perhaps? Have you tried other alcoholic drinks to see if they affect you in the same way?
Also, it could possibly be dehydration.


#4

Not very scientific but

seems that Google is your friend in this case.


#5

Thanks guys. I’ll try to stay more hydrated, but I need to make it clear that this is only since I started taking Soylent a couple months ago.

Cheers


#6

It’s very possible you’re not drinking enough water while on Soylent. Soylent is kind of decieving in that you think you’re getting enough water but you’re really not.

Soylent also makes you get drunk quicker, because you don’t have food in your gut sitting around to retard the absorption of alcohol.


#7

Because Soylent is high in potassium and low in sodium it causes changes in the fluid balance in your body and can lead to dehydration for a while till your body adjusts. As a matter of fact Soylent is deficient in sodium. This can make it difficult for your body to retain water. The sudden increase in fiber can cause fluid to be drawn into your intestines resulting in dehydration till your body adjusts. As masonjam pointed out because it is a liquid some users forget to drink other things.

So in short Soylent could be making you dehydrated till your body adjusts and you get enough sodium.


#8

I did wonder about this myself. I sometimes got pretty mild headaches on 1.5 I figured I wasn’t dehydrated because I was drinking a lot of water, and (apologies for over-sharing) peeing a lot. But maybe I was lacking a bit of salt.


#9

Is salt something you can “load up” on, if you have several meals (or Soylent) of low sodium products or do you need an even amount with every meal?


#10

I have low blood pressure, so I need even more sodium than average.
After a few days of > 50% soylent, I’ll crave enough salt to eat a small bowl of kimchi.
So, dunno if it’s optimal healthwise, but it seems to be what my body tells me to do.


#11

I have high blood pressure so I’ve been asked to cut it down but I might could stand to add a bit more back because of my own headaches.


#12

The first 2-3 weeks I was on soylent it seemed like all I did was pee. Lost a good 10lb of water (I think).


#13

Hold up a sec, I get the sense that a few people might be adding salt to their 2.0 to prevent issues like this. Should I be raiding a nearby McDonald’s for their conveniently-sized salt packets? This may be confirmation bias on my part, but I also seem to get more headaches when I drink nowadays.


#14

Assuming you are 100% 2.0 then yes you should be adding salt to your diet somewhere.

13% * 5 != 100%


#15

So one important note about the salt issue, nearly everyone on a typical american diet has way to much salt/sodium in their diet. Your body “adjusts” to this, but it can easily cause long term negative effects. Your body will need some time to adjust to a lower sodium amount than it has grown accustomed too.
Keep some Tylenol around and take it as needed.